Want to watch this video? Sign up for the course here. Or enter your email below to watch one free video.

Unlock This Video Now for FREE

This video is normally available to paying customers.
You may unlock this video for FREE. Enter your email address for instant access AND to receive ongoing updates and special discounts related to this topic.

Contraindications, allergies and overdoses are important issues that anyone administering medication must be aware of. Homely remedies are non-prescription medication and these can be given at any time to a service user. For example, if somebody had a cold or a cough, they could be given extra medication, but always ensure that you've checked the medication that's being given to them and that it's not going to react with anything that they're currently being prescribed.

Contra-indications are reasons why a medication cannot be given. For example Nurofen, or Ibuprofen, should not be given to somebody with stomach problems. Nurofen and Ibuprofen must always be given with food. If not given with food, it can attack the stomach lining and therefore cause an ulcer. Also, Nurofen and Ibuprofen is contra-indicated in asthmatics because it affects their breathing rate. Another medication that's contra-indicated is paracetamol. This cannot be given to somebody with liver problems or alcohol dependency.

Another example would be if you had a service user or client on Warfarin, which is a medication used to thin the blood. You would not want to give any other medication which has blood thinning properties, such as aspirin. Allergies are also an issue that need to be considered. Does your service user or client have any allergic reaction to any medication? This will be indicated on the MAR chart in red ink. Always check every MAR chart for allergies. More often than not, most reactions will be quite minimal, but of course we do need to be aware of a potential anaphylactic reaction, which is a severe reaction to a substance which has gone into the body. In this instance, the emergency services would need to be called. Anaphylaxis is a severe reaction. Initially, you will notice that their breathing may start to become laboured. There may be some swelling in the face, around the mouth, their airways will close up and they could eventually stop breathing. If you notice any of these signs, the earlier you call the emergency services the better, because time is of the essence.

When giving medication for the first time, it's always important to monitor the individual after the medication has been taken. Any side effects, no matter how small, need to be reported and need to be monitored. The GP needs to be informed and he will then decide whether or not to continue with the current course of medication. It's always worth noting that the side effects may not always become apparent after the first dose of medication. Certainly, with antibiotics, it's often the second dose that will produce the side effects rather than the first. So, monitor for the first couple of days if somebody is starting new medication.

Overdosing any client or resident can be a very serious occurrence. It's can be very easy to accidentally overdose somebody and human error accounts for a large proportion of documented errors. This is why staff need to be aware of any medication that is prescribed and any extra medication being given. For example, if there is an individual taking paracetamol regularly for mild pain relief who has now developed a cold, they may ask for a Lemsip. Lemsip contains paracetamol so if three or four doses were taken over the course of the day, alongside their regularly medicated paracetamol, the risk of overdosing increases substantially. Certainly, if it's an elderly client and their liver isn't working as well as it should, you could cause them problems.

If an individual vomited after administration of medication and you can see what looks like a tablet within their vomit, you would not administer that medication again. It cannot be decided how much of the medication has been absorbed into their body, but we would document what we can see within the vomit and what we administered. We would also then ensure that our line manager is aware of the situation and, if necessary, speak to the GP. We would not administer the medication again.

When talking about overdoses, this is where the importance of ensuring that individuals take their medication and you observe them taking it. It has been known in the past for individuals to store up medications, where they haven't taken it in front of the person administering it. You need to ensure that the medications you have administered are taken at the correct time and you have signed afterwards. It may be that they think they'll take it later, and then they end up storing and storing. And then at some point they may take it all, not realising that they haven't taken it for a few days. The consequences of this could prove fatal and the records will be checked. It cannot be stressed enough the importance of ensuring that individuals that you have dispensed the medication to, have actually taken the medication. If left on the side, this could be picked up and misused by any other person within the vicinity. If you suspect that a client or service user has taken an overdose, albeit accidental, always alert the emergency services. We don't know how long ago or how much they've taken and it's always better to err on the side of caution.